Laying Off Opioids, Part 2: Adjusting to Change
First: I am still here. I’m still functioning. I’m still a goofy optimist, I’m still happy, and my glass is still half full. The gifts I receive from the world each day include the cooing of doves in the early morning and the two tiny Anna’s hummingbirds that visit our feeders during the day and early evening. These things give me real joy and make me happy to be alive—even when I’m in pain from my rheumatoid disease. And Mom and I are always laughing about something—usually the antics of our two cats. Things could be much worse.
That is not to say that weaning off the opioids I’ve taken for years has been a lark. I’ve had some difficult days when the pain in my wrists, hands, and feet made me despair, and knowing that my small supply of hydrocodone was getting ever smaller didn’t help. I didn’t want to take it unless I really had to, hoping to make what I had left last as long as possible.
I was terrified of running out of it completely.
During this time I’ve slowly cut my dosage of Tramadol in half, as well. Like the stronger opioid, once it’s gone, it’s gone for good.
My primary care physician replaced the hydrocodone with gabapentin, explaining that it would help with my rheumatoid disease pain. Privately, I was very doubtful. I’d Googled, you see. Originally developed to treat epileptic seizures, Gabapentin works very well for that purpose. But prescribed off-label to relieve nerve pain, it’s not very effective.
Nevertheless, I try to be a “compliant” patient. I took it, increasing the dose as directed from one capsule each day to three over about two weeks.
The result? One capsule did nothing. Two made me feel a bit drowsy and dull, but had no effect on my joint pain. Three a day made me feel like my head was detached from my body. It slowed my reflexes and I felt like I was thinking through thick sludge. My hands and feet still twinged and ached.
I hated feeling that way, but it also scared me. As my mother’s (and my own) caregiver, I need to be able to react quickly. She’s 84, frail, suffers from chronic sciatica and stomach problems, and is frequently wobbly on her pins. What if I needed to get her to her doctor or to the hospital fast? How could I do that safely—how could I drive–if my head felt clogged with mud? I felt unsafe even driving to the grocery store.
So I stopped taking the gabapentin after a week. I informed my PCP that I couldn’t and wouldn’t tolerate it, and I explained why.
This was a very low period for me. My pain levels were up, making it hard for me to function normally. I was still taking a Tramadol tablet in the morning and at night, but it only helped a little. I stayed away from my dwindling, small supply of hydrocodone as much as I could. I … persevered, grimly hanging onto my hope.
The bright side? I’ve had no opioid withdrawal symptoms. At first that surprised me because I’d expected to feel yucky from that along with having to cope with greatly increased pain. But the fact is that I wasn’t taking very much hydrocodone in the first place—usually just one 5 mg tablet, but sometimes up to the maximum three per day. Often, I took none at all for several days at a time, even for a week or more. RD pain is like that—it ebbs and flows, goes up and down. It’s unpredictable. And if I didn’t hurt badly, I didn’t take my strong opioid. It’s been many years since it made me feel “high,” which I’d never liked in the first place. I was glad when the drug finally stopped doing that to me and just gave me some significant relief from my RD pain.
I talked to my rheumatologist again, asking him to schedule me for a new dose of my most recent biologic. It had been effective in suppressing my RD, at least for a while. I also told him about my PCP refusing to refer me to the pain clinic. He agreed to set me up for the two infusions (yay!) but told me to talk to her again about the pain clinic referral, as there was no reason that she shouldn’t do it for me. I said I would, but without much hope.
And I did talk to her. Once again, she refused. So, I fired her. I’ll soon see a new PCP. Maybe I’ll get a referral to the pain clinic one of these days.
Desperate now for a way to manage my RD pain, I swallowed my pride and gave that hated gabapentin another try. This time, I went up to two capsules a day over a week. It still made me feel a little drowsy and dull, but I my reflexes were OK. I stuck with it, hoping that my body and brain would adjust to the stuff so that the bad feeling would go away.
It did! And, at about the same time that I noticed that my head felt clearer again, I also noticed that the RD pain in my hands and feet was back down to a very tolerable level. I could hardly believe it. And so, just to test it, I cut the dose back to one a day again.
My pain levels bounced back up fast. Incredible!
I had to eat some crow, but I got in touch with my PCP and asked her to re-prescribe it for me at two caps per day. She did, so that’s how it stands. I’m presently taking no hydrocodone at all, but still take two Tramadol tabs each day along with the gabapentin. My next goal: cutting the Tramadol down to one per day, then to none. At that point I’ll be off all opioids completely.
My take on all this? Each of us is an individual with individual cases of rheumatoid disease. We all have different treatments for the disease and for the pain it causes. In my case, weaning off strong opioids has been easier than I expected even with the increased pain. Discovering that gabapentin helped relieve that pain was a big surprise—and a welcome one. I hope that reading about my experience might help you, too, if you find yourself forced to stop taking opioids for your pain because of the ongoing “opioid crisis.”
Next in this series: Laying off Opioids, Part 3: Therapeutic Neuroscience Education.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.